Alert archive / Virginia / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 281, NWS Blacksburg, VA

July 18, 2012Charlotte County, Halifax County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 18, 2012, 8:42 PM EDT for Charlotte County, Halifax County, Virginia. It was in force for 63 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 18, 2012, 8:42 PM EDT (00:42 UTC)
Expired
Jul 18, 2012, 9:45 PM EDT
In force
63 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

Counties Charlotte County, VA, Halifax County, VA

The radar

The Raleigh/Durham radar (KRAX), 111 km from the middle of the area, began a volume at 00:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 18, 8:43 PM EDTTSTM WND DMG4 Nw Hitesburg, VAONE TREE DOWN NEAR BUCKSHOAL ROAD.
Jul 18, 8:52 PM EDTTSTM WND DMG3 N Hitesburg, VAA COUPLE OF TREES BLOWN DOWN, AS WELL AS LARGE LIMBS, NEAR AARONS CREEK ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 0.7 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2012-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 196 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2012-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
196 J/kg
Mixed-layer CIN
-112 J/kg
Mixed-layer LCL
1262 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

780 
WUUS51 KRNK 190042
SVRRNK
VAC037-083-190145-
/O.NEW.KRNK.SV.W.0281.120719T0042Z-120719T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
842 PM EDT WED JUL 18 2012

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN HALIFAX COUNTY IN SOUTH CENTRAL VIRGINIA
  SOUTHERN CHARLOTTE COUNTY IN SOUTH CENTRAL VIRGINIA

* UNTIL 945 PM EDT.

* AT 838 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR HITESBURG...OR 7 MILES EAST
  OF SOUTH BOSTON...AND MOVING SOUTHEAST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  DRYBURG...
  STAUNTON RIVER STATE PARK...
  HITESBURG...
  HEADWATERS OF THE KERR RESERVOIR...BUGGS ISLAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF ON OR NEAR THE KERR RESERVOIR...BUGGS ISLAND...GET OUT OF THE 
WATER AND MOVE AWAY FROM THE LAKE...INDOORS OR INSIDE A VEHICLE. 
REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES FROM THE PARENT 
THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE 
STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. DON'T BE CAUGHT ON 
THE WATER IN A THUNDERSTORM!

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 6 6...2 1 5...4 3 2 4.

&&

LAT...LON 3663 7858 3669 7865 3669 7867 3665 7870
      3661 7870 3654 7873 3654 7889 3664 7892
      3679 7878 3675 7860 3670 7864 3668 7863
      3663 7855
TIME...MOT...LOC 0040Z 312DEG 10KT 3666 7877

$$
2 follow-up statements
381 
WWUS51 KRNK 190124
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
924 PM EDT WED JUL 18 2012

VAC037-083-190145-
/O.CON.KRNK.SV.W.0281.000000T0000Z-120719T0145Z/
HALIFAX VA-CHARLOTTE VA-
924 PM EDT WED JUL 18 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM EDT 
FOR SOUTHEASTERN HALIFAX AND EXTREME SOUTHERN CHARLOTTE COUNTIES...

AT 915 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS.
THIS STORM WAS LOCATED NEAR HITESBURG...OR 8 MILES NORTHEAST OF 
VIRGILINA...NEAR THE STAUNTON RIVER STATE PARK AND OVER THE KERR 
RESERVOIR.  THIS STORM WAS SLOWLY MOVING EAST AT 5 MPH...BUT WAS 
ALSO BACKBUILDING TO THE SOUTHWEST TOWARD VIRGILINA.

LOCATIONS IMPACTED INCLUDE...
  STAUNTON RIVER STATE PARK...
  HITESBURG...
  VIRGILINA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO DAMAGING WINDS...FREQUENT CLOUD TO GROUND LIGHTNING 
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS 
ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR 
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN
DO SO SAFELY. ONCE AGAIN THAT NUMBER IS 1...8 6 6...2 1 5...4 3 2 4.

&&

LAT...LON 3663 7858 3669 7865 3669 7867 3665 7870
      3661 7870 3654 7873 3654 7889 3664 7892
      3679 7878 3675 7860 3670 7864 3668 7863
      3663 7855
TIME...MOT...LOC 0121Z 291DEG 6KT 3665 7869

$$
475 
WWUS51 KRNK 190147
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
947 PM EDT WED JUL 18 2012

VAC037-083-190157-
/O.EXP.KRNK.SV.W.0281.000000T0000Z-120719T0145Z/
HALIFAX VA-CHARLOTTE VA-
947 PM EDT WED JUL 18 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HALIFAX AND
SOUTHERN CHARLOTTE COUNTIES EXPIRED AT 945 PM EDT...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW 
SEVERE LIMITS. THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4. ONCE AGAIN
THAT NUMBER IS 1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3663 7858 3669 7865 3669 7867 3665 7870
      3661 7870 3654 7873 3654 7889 3664 7892
      3679 7878 3675 7860 3670 7864 3668 7863
      3663 7855
TIME...MOT...LOC 0124Z 291DEG 6KT 3665 7868

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 2:51 PM EDT, 5 hours 51 minutes earlier.

Area forecast discussion, Jul 18, 2:51 PM EDT, 5 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
251 PM EDT WED JUL 18 2012

.SYNOPSIS...
HIGH PRESSURE COVERED THE SOUTHEAST UNITED STATES. A COLD FRONT
WILL PUSH SOUTH ACROSS THE REGION THURSDAY INTO FRIDAY. THIS
WEEKEND THE FRONT REMAINS TO OUR SOUTH.

&&

.NEAR TERM /THROUGH THURSDAY/...
AS OF 105 PM EDT WEDNESDAY...

HEAVY RAIN PRODUCING SLOW MOVING STORMS WILL CONTINUE THRU EARLY
EVENING ACROSS THE AREA BUT ESPECIALLY ALONG AND WEST OF THE BLUE
RIDGE. COVERAGE WILL BE GREATEST IN SE WV TO NW NC MTNS.

AS FOR THE HEAT THIS AFTERNOON WILL SEE HEAT ADVY FOR AN HOUR OR TWO
OVER BUCKINGHAM BUT BLOWOFF FROM STORMS TO THE WEST MAY EVENTUALLY
REACH THEM AFTER 5 PM TO COOL THEM OFF SOME. WILL LEAVE ADVY AS IS
FOR NOW.

TONIGHT...WITH LOSS OF HEATING EXPECT THUNDERSTORMS TO WEAKEN AND
COVERAGE TO LESSEN. ATTM...MODELS SHOWING THIS BUT THINK HIGH
HUMIDITY AIRMASS WILL KEEP THE THREAT OF SHOWERS AROUND ACROSS THE
WRN AND NERN FRINGES AFTER MIDNIGHT CLOSER TO AREAS OF UPPER SUPPORT.

MUGGY OVERNIGHT WITH LOWS IN THE MID TO UPPER 60S WEST TO LOWER TO
MID 70S EAST.

THU...FRONTAL BOUNDARY MAKES IT TO ABOUT THE NRN WV TO NRN VA AREA.
SUPPORT IN THE UPPER LEVELS WITH FRONTAL CONVERGENCE FAVORS MOST
AREAS SEEING LIKELY POPS AFTER MIDDAY. MADE SOME DOWNWARD ADJUSTMENT
ON HIGHS AS THINK THE COVERAGE OF STORMS WILL BE SUCH TO KEEP TEMPS
DOWN PER RAIN AND/OR CLOUD COVER...WHICH IS CLOSE TO MET MOS.

STILL LOOKING AT AMPLE MOISTURE FOR HIGH RAINFALL RATES...SO ADDED
HEAVY RAIN TO THE GRIDS TOMORROW...BUT WILL WAIT ON ANY FLASH FLOOD
WATCHES. THERE COULD BE SOME SVR STORMS TOMORROW WITH DOWNBURSTS THE
MAIN THREAT...IF WE GET ENOUGH HEATING.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
AS OF 224 PM EDT WEDNESDAY...

A SURFACE COLD FRONT WILL RETREAT NORTH AS A SHORT WAVE TROUGH
PIVOTS EAST FROM THE OHIO AND TENN VALLEYS. THIS WILL KEEP THE AREA
IN A WARM AND HUMID AIR MASS THURSDAY INTO SATURDAY. WITH THE
FRONTAL BOUNDARY STALLED NEAR THE AREA...CONVECTION IS POSSIBLE EACH
AFTERNOON AND EVENING. A LEE TROUGH DEVELOPS A SURFACE REFECTION
THEN TRACKS EAST...PULLING A WEAK COOL FRONT ACROSS THE REGION
FRIDAY NIGHT INTO SATURDAY. ONCE THIS FRONT MOVES SOUTH INTO NORTH
CAROLINA...AFTERNOON TEMPERATURES WILL RUN BELOW NORMAL BY 5F TO 10F.
WE WILL ALSO GET RELIEF FROM THE HIGH DEW POINTS ONCE THE FRONT IS
SOUTH OF THE AREA.

STORMS WITH THE FRONT WILL HAVE A LOT OF INSTABILITY AND MOISTURE TO
WORK WITH. THEREFORE...STRONG TO SEVERE WEATHER IS POSSIBLE FRIDAY
AFTERNOON AND EVENING. LINGER LOW LEVEL MOISTURE AND AFTERNOON
HEATING UNDER A COLD POOL...MAY GENERATE A FEW STRONG STORMS SATURDAY
AFTERNOON.

&&

.LONG TERM /SUNDAY THROUGH TUESDAY/...
AS OF 235 PM EDT WEDNESDAY...

THE MODELS SHOW SURFACE HIGH PRESSURE PERSISTING THROUGH THE
WEEKEND OVER THE NORTHEAST...WHICH DRIVES A FRONT SOUTH TO NORTH
CAROLINA AND THE COASTAL WATERS. THE FRONT WEAKENS AS THE HIGH
MOVES OFFSHORE MONDAY AND TUESDAY. ONCE THIS RIDGE IS OFF
SHORE...A LEE TROUGH WILL SETUP OVER THE PIEDMONT AGAIN WITH
ANOTHER FRONTAL PASSAGE TUESDAY. IN THE WAKE OF THIS
FRONT...ANOTHER AREA OF HIGH PRESSURE WILL BUILD OVER THE REGION.

THE WEATHER PATTERN DOES NOT FAVOR MUCH COVERAGE OF SHOWERS AND
THUNDERSTORMS THROUGH THE PERIOD. HEAT AND HUMIDITY RETURN BEFORE
THE SECOND FRONT PASSAGE...WHICH WILL GIVE THE HIGHEST POPS DURING
THIS TIME FRAME. UNTIL FRONTAL TIMING IS MORE CONSISTENT...WILL KEEP
POPS AT A CHANCE.

TEMPERATURES WILL MODERATE ABOVE NORMAL STARTING MONDAY AND LAST
UNTIL THE FRONT IS SOUTH OF THE AREA...WHICH COULD BE THURSDAY OR
FRIDAY.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
AS OF 120 PM EDT WEDNESDAY...

WILL SEE TS IN VICINITY OVER THE MTNS INTO ROANOKE THIS AFTERNOON
WITH LESS COVERAGE AT LYH/DAN. WILL HAVE TEMPO FOR TS AT BLF/LWB
EARLY AND AMEND AS NECESSARY IF STORMS APPROACH TERMINALS. OUTSIDE
OF STORMS SHOULD SEE VFR CONDITIONS. IN THE STORMS...HEAVY RAIN
AND MVFR OR LOWER EXPECTED WITH GUSTY WINDS AS WELL. THOSE FLYING
ACROSS THE MTNS AND PIEDMONT WILL ENCOUNTER TOWERING CU AND CBS
ESPECIALLY ALONG/WEST OF THE BLUE RIDGE MTNS.

ACTIVITY WILL WANE THIS EVENING WITH LOSS OF HEATING BUT WE MAY
SEE SHOWERS LINGER OVERNIGHT IN A FEW SPOTS. ATTM...LEANING TO VFR
CONDITIONS TRANSITIONING TO MVFR OR LOWER AT THE MTN TERMINALS AND
MVFR OUT EAST FOR FOG. ANY RAIN NEAR/AT TERMINALS AND CLEARING
SKIES OVERNIGHT SHOULD ALLOW FOR FOG DEVELOPMENT.

FOG WILL SLOWLY LIFT AROUND 12-14Z THU WITH STORMS HOLD OFF UNTIL
AFTER 18Z...ALTHOUGH A FEW MAY FORM AGAIN BY 18Z IN THE MTNS.

THURSDAY AFTERNOON...A COLD FRONT APPROACHES THE REGION AND WORKS IN FROM
THE NORTH THURSDAY NIGHT INTO FRIDAY. THIS WILL RESULT IN MORE
WIDESPREAD SHOWERS AND THUNDERSTORMS THURSDAY AFTERNOON/EVENING...
WITH ADDITIONAL STORMS OVER THE SOUTHERN PART OF THE FORECAST AREA
FRIDAY WITH THE FRONT STILL NEARBY.

FRIDAY NIGHT INTO SUNDAY...SOME LINGERING SHOWERS/STORMS WILL
STILL BE POSSIBLE...WITH LATE NIGHT/EARLY MORNING MOUNTAIN AND
RIVER VALLEY FOG.

&&

.CLIMATE...
RECORD HIGH TEMPS FOR TODAY...

ROANOKE 102 IN 1977
LYNCHBURG 99 IN 1942
DANVILLE 101 IN 1980
BLACKSBURG 94 IN 1988
BLUEFIELD 90 IN 2006

&&

.EQUIPMENT...
NOAA ALL HAZARDS RADIO FOR THE HINTON TRANSMITTER REMAINS OFF THE
AIR. COMMERCIAL POWER HAS BEEN RESTORED...BUT TELCO SIGNAL IS NOT
REACHING THE SITE.  IT IS POSSIBLE THIS MAY BE FIXED TODAY.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...HEAT ADVISORY UNTIL 7 PM EDT THIS EVENING FOR VAZ047.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...RCS
NEAR TERM...WP
SHORT TERM...RCS
LONG TERM...RCS/WP
AVIATION...WP
CLIMATE...
EQUIPMENT...
Hazardous weather outlook, Jul 18, 2:58 PM EDT, 5 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
258 PM EDT WED JUL 18 2012

VAZ047-191900-
BUCKINGHAM-
258 PM EDT WED JUL 18 2012

...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
INTO THIS EVENING WITH THE MAIN THREAT BEING DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

BANDS OF SHOWERS AND THUNDERSTORMS AHEAD OF AN APPROACHING COLD
FRONT COULD BE ON THE STRONG SIDE THURSDAY AND AGAIN FRIDAY WITH
GUSTY WINDS AND HEAVY RAINFALL POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ022>024-034-035-045-046-191900-
ROANOKE-BOTETOURT-ROCKBRIDGE-BEDFORD-AMHERST-CAMPBELL-APPOMATTOX-
258 PM EDT WED JUL 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON INTO
THIS EVENING. THE MAIN THREAT WILL BE DAMAGING WINDS AND HEAVY RAIN.

HEAT INDICES WILL ALSO SURGE TO AROUND 100 TO 104 DEGREES IN A FEW
LOCATIONS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

BANDS OF SHOWERS AND THUNDERSTORMS AHEAD OF AN APPROACHING COLD
FRONT COULD BE ON THE STRONG SIDE THURSDAY AND AGAIN FRIDAY WITH
GUSTY WINDS AND HEAVY RAINFALL POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001>004-018>020-VAZ007-009>020-032-033-WVZ042>045-191900-
ASHE-ALLEGHANY NC-SURRY-STOKES-WATAUGA-WILKES-YADKIN-TAZEWELL-SMYTH-
BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-
ALLEGHANY VA-BATH-PATRICK-FRANKLIN-MERCER-SUMMERS-MONROE-GREENBRIER-
258 PM EDT WED JUL 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA...WEST
CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS WILL BE STRONG TO POSSIBLY SEVERE THIS AFTERNOON
INTO THIS EVENING. THE MAIN THREAT WILL BE DAMAGING WINDS AND
TORRENTIAL DOWNPOURS WHICH COULD LEAD TO FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

BANDS OF SHOWERS AND THUNDERSTORMS AHEAD OF AN APPROACHING COLD
FRONT COULD BE ON THE STRONG SIDE THURSDAY AND AGAIN FRIDAY WITH
GUSTY WINDS AND HEAVY RAINFALL POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ005-006-VAZ043-044-058-059-191900-
ROCKINGHAM-CASWELL-HENRY-PITTSYLVANIA-HALIFAX-CHARLOTTE-
258 PM EDT WED JUL 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA
AND SOUTH CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HEAT INDICES SHOULD TOP OUT IN THE 100 TO 104 DEGREE RANGE THIS
AFTERNOON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

BANDS OF SHOWERS AND THUNDERSTORMS AHEAD OF AN APPROACHING COLD
FRONT COULD BE ON THE STRONG SIDE THURSDAY AND AGAIN FRIDAY WITH
GUSTY WINDS AND HEAVY RAINFALL POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jul 18, 4:42 PM EDT, 4 hours before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
442 PM EDT WED JUL 18 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0343 PM     LIGHTNING        6 S MAX MEADOWS         36.89N 80.95W
07/18/2012                   WYTHE              VA   TRAINED SPOTTER

            LIGHTNING STRIKE STARTED A FIRE TO AN OUTBUILDING ALONG
            RICKEY ROAD.

&&

JVC
Local storm report, Jul 18, 4:51 PM EDT, 3 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
451 PM EDT WED JUL 18 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND DMG     2 NE CALLAWAY           37.04N 80.02W
07/18/2012                   FRANKLIN           VA   911 CALL CENTER

            ONE TREE BLOWN DOWN NEAR ROCKLAND ROAD.

&&

WHP
Local storm report, Jul 18, 4:59 PM EDT, 3 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
459 PM EDT WED JUL 18 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0403 PM     FLASH FLOOD      4 NE BLOWING ROCK       36.16N 81.62W
07/18/2012                   WATAUGA            NC   911 CALL CENTER

            ROCK AND MUDSLIDES NEAR SAMPSON ROAD AND THE BLUE RIDGE
            PARKWAY.

&&

WHP
Local storm report, Jul 18, 5:35 PM EDT, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
535 PM EDT WED JUL 18 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0501 PM     TSTM WND DMG     5 N ROANOKE             37.34N 79.97W
07/18/2012                   ROANOKE            VA   FIRE DEPT/RESCUE

            POWERLINES DOWN NEAR INTERSECTION OF ALPINE RD AND NOVER
            AVE.

&&

JVC
Special weather statement, Jul 18, 5:46 PM EDT, 2 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
546 PM EDT WED JUL 18 2012

WVZ045-182215-
GREENBRIER WV-
546 PM EDT WED JUL 18 2012

...A STRONG THUNDERSTORM WILL AFFECT GREENBRIER COUNTY...

AT 543 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 9 MILES SOUTH OF
RICHWOOD...MOVING EAST AT 5 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR TROUT AROUND 615 PM.

LAT...LON 3824 8037 3823 8035 3811 8035 3810 8033
      3801 8032 3800 8064 3810 8068 3826 8045
      3827 8043
Special weather statement, Jul 18, 6:55 PM EDT, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
655 PM EDT WED JUL 18 2012

VAZ019-WVZ045-182330-
ALLEGHANY VA-GREENBRIER WV-
655 PM EDT WED JUL 18 2012

...A STRONG THUNDERSTORM WILL AFFECT ALLEGHANY AND GREENBRIER
COUNTIES...

AT 652 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTHEAST
OF LEWISBURG...MOVING EAST AT 10 MPH.

WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR WHITE SULPHUR SPRINGS AROUND 725 PM AND ALVON
AROUND 730 PM.

LAT...LON 3793 8011 3777 8013 3779 8048 3794 8047

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 1:03 PM EDTSpecial Weather StatementRNKHenry42 min
Jul 19, 4:48 PM EDTSpecial Weather StatementRNKTazewell57 min
Jul 19, 5:41 PM EDTSpecial Weather StatementRNKTazewell49 min
Jul 19, 6:05 PM EDTAreal Flood AdvisoryRNKTazewell3 hr
Jul 19, 6:37 PM EDTSpecial Weather StatementRNKRockbridge23 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.